SEARCH WITHIN CONTENT
VOLUME 26 , ISSUE 7 ( July, 2022 ) > List of Articles
Jerry Jacob, CH Karthik Reddy, Jobin James
Keywords : Atropine, Depot organophosphorus poisoning, Intermediate syndrome, Organophosphorus poisoning, Parenteral injection
Citation Information : Jacob J, Reddy CK, James J. “The Toxic Depot”: Parenteral Insecticide Injection. Indian J Crit Care Med 2022; 26 (7):877-878.
License: CC BY-NC 4.0
Published Online: 15-07-2022
Copyright Statement: Copyright © 2022; The Author(s).
Background: Organophosphorus (OP) pesticides are extensively used both in developed and developing countries. Organophosphorus poisoning primarily occurs through occupational, accidental, and suicidal exposures. Toxicity through parenteral injections is seldom reported and there are only very few case reports till date. Case presentation: We report a case of parenteral injection of 10 mL of OP compound (Dichlorvos 76%) into a swelling over the left leg. The compound was injected by the patient himself as adjuvant therapy for swelling. Initial manifestations included vomiting, abdomen pain, and excessive secretions followed by neuromuscular weakness. The patient was subsequently intubated and treated with atropine and pralidoxime. The patient did not improve with antidotes for OP poisoning, attributed to the depot the OP compound had formed. The swelling was excised and the patient immediately showed response to the treatment. Biopsy of the swelling showed granuloma and fungal hyphae. The patient developed intermediate syndrome during the ICU stay and was discharged after 20 days of hospital stay.